4 Dead From Tainted Steroid Injections
26 Cases, Hundreds of Possible Infections in Outbreak of Rare Fungal Meningitis
By Daniel J. DeNoon
WebMD Health News
Reviewed By Louise Chang, MD
Oct. 3, 2012 -- Four people have died in an outbreak of a rare fungal meningitis linked to contaminated spinal steroid injections.
So far there are 26 known cases in five states: Tennessee (18 cases, two deaths), North Carolina (one case, no deaths), Florida (two cases, no deaths), Virginia (three cases, one death), and Maryland (two cases, one death).
"New cases are almost certain to be identified," Tennessee Health Commissioner John J. Dreyzehner, MD, MPH, said today in a news teleconference.
The infections were traced to steroid injections (methylprednisolone acetate) made by a single compounding pharmacy: The New England Compounding Center (NECC).
"FDA is working with several state health departments and is still investigating the scope and cause of the outbreak of fungal meningitis," FDA spokeswoman Erica Jefferson tells WebMD.
One Sept. 26, the NECC recalled three suspect lots of the medication. The action was not made public, but clinics that ordered the steroid were notified.
The clinics that gave the shots -- a common treatment for inflammation-related back pain -- have been frantically calling patients to warn them they might be infected. It's not clear how many patients are involved.
Tainted Steroids Given to Hundreds
The first of the three suspect lots of medication were given to 737 patients in Tennessee alone. Since then, two more lots of the steroid have been recalled. One of the Tennessee clinics had 2,000 vials of the tainted medication, thought to be the largest single supply in the U.S.
People getting the calls are being told to be on the lookout for the gradual onset of fungal meningitis symptoms:
- Headache, especially one that worsens
- Nausea, vomiting
- Sensitivity to light
- Stiff neck
- Slurred speech
- Unsteady gait
- Infrequent urination
- Changes in mental status and confusion
Only patients who got spinal injections of the tainted medication since July 1 are at risk. Those infected in this way cannot spread the infection to other people. Fortunately, the vast majority of patients who received the injections have shown no symptoms.
"Some patients who have been hospitalized are doing better, but some are very seriously ill and may die," says David Reagan, MD, PhD, chief medical officer of the Tennessee Department of Health. "All patients who may possibly have been infected should seek help early on."
The contaminant in the steroid shots is a fungus called Aspergillus fumigatus. Unfortunately, there's no simple treatment for this kind of fungal meningitis, says William Schaffner, MD, immediate past president of the National Foundation for Infectious Diseases.
"These are serious infections," Schaffner says. "We have only a limited number of antifungal agents. They have efficacy, but are not perfect. Two of our patients already have succumbed. The therapy is not straightforward, and some of these agents have very serious side effects."
Erica Jefferson, acting deputy director, FDA Office of Public Affairs.
Curtis Allen, public information officer, CDC.
News conference, Tennessee Department of Health.
William Schaffner, MD, professor and chair of preventive medicine, Vanderbilt University, Nashville, Tenn.; immediate past president, National Foundation for Infectious Diseases.
David Reagan, MD, PhD, chief medical officer, Tennessee Department of Health.
© 2012 WebMD, LLC. All rights reserved.
Find out what women really need.